|Home | About | Journals | Submit | Contact Us | Français|
Although spontaneous coronary artery dissection is a rare cause of acute coronary syndrome, it should be considered during the evaluation of patients who have chest pain. Coronary vasospasm can lead to spontaneous dissection. The dopamine agonist cabergoline is known to cause digital vasospasm. Herein, we report a case of spontaneous right coronary artery dissection in a 43-year-old woman who was taking cabergoline as therapy for prolactinoma. To our knowledge, this is the first report of an apparent relationship between cabergoline therapy and spontaneous coronary artery dissection. The possible association of cabergoline with coronary artery spasm and dissection should be considered in patients who present with chest pain while taking this medication.
Spontaneous coronary artery dissection is a rare cause of acute coronary syndrome (ACS) that should be considered during the evaluation of patients who present with chest pain.1 Spontaneous coronary artery dissection has occurred in the presence of atherosclerotic plaque rupture or coronary vasospasm, during pregnancy or intense exercise, and in users of cocaine and methamphetamine.2–6
Prolactinomas are the most common type of pituitary adenomas. These are typically treated medically with the dopamine agonists bromocriptine and cabergoline, which shrink the tumor and inhibit prolactin secretion. These drugs are associated with pericardial fibrosis and valvulopathies. Bromocriptine has been associated with acute myocardial infarction and spontaneous coronary artery dissection when used in the postpartum period for lactation suppression.7 Whereas cabergoline has caused digital vasospasm,8 spontaneous coronary artery dissection or coronary vasospasm associated with cabergoline therapy has not been described.6,9 Herein, we describe the case of a patient who presented with recurrent chest pain while undergoing cabergoline therapy.
In December 2009, a 43-year-old woman with a history of non-ST-segment–elevation myocardial infarction (NSTEMI), hypertension, and prolactinoma presented with substernal chest pain. Upon having been diagnosed with prolactinoma 18 years earlier, she had taken bromocriptine for 9 years, after which the therapy was changed to cabergoline. Five years before the current presentation, she had an episode of chest pain that was diagnosed as NSTEMI. At that time, coronary angiography revealed an 80% stenosis in the 1st obtuse marginal branch, for which no intervention was performed (Fig. 1A). Six months later, the patient had similar chest pain; however, there was no angiographic evidence of coronary artery disease (Fig. 1B). Three years thereafter, she experienced chest pain and underwent a myocardial perfusion scan that showed no clear evidence of prior myocardial infarction or ischemia. During the current presentation (her 4th evaluation for chest pain), an electrocardiogram (ECG) and measurement of cardiac biomarkers showed no ischemia. An exercise thallium study was scheduled. After the exercise component, she reported chest pain, and an ECG showed ST-segment elevation in the inferior leads.
After this, the patient's cardiac enzyme levels increased, and serum troponin peaked at 31 ng/mL. Coronary angiography was performed. Of note, the obtuse marginal branch showed no evidence of stenosis (Fig. 1C); however, there was an extensive, spontaneous dissection of the right coronary artery (RCA) and a reduced left ventricular ejection fraction of 0.45 with global hypokinesia (Fig. 2). The dissection was too extensive for stenting or operative correction, so it was decided to continue with medical management. The patient was discharged from the hospital with instructions to take aspirin, atorvastatin, metoprolol, diltiazem, and nitroglycerin. Three weeks later, echocardiography showed an ejection fraction of 0.50 to 0.55 with inferobasal hypokinesis and moderate mitral regurgitation.
As in patients with other forms of ACS, patients with spontaneous coronary artery dissection typically have chest pain, elevated levels of cardiac biomarkers, and ECG changes. Other differential diagnostic factors for ACS in the absence of atherosclerotic coronary artery disease include paradoxical embolism, spontaneous coronary spasm, the use of illicit drugs, and hypercoagulability states. In spontaneous coronary artery dissection, the left anterior descending coronary artery is involved in approximately 75% of cases, and RCA involvement in 20%; the left circumflex coronary artery is infrequently involved.10 Proximal aortic dissection can also be present and should be considered. For unclear reasons, women more often present with left coronary artery dissection, whereas men commonly have dissection of the RCA.5,11
Spontaneous coronary artery dissection can be managed conservatively or aggressively, depending upon the extent of ischemia caused by the lesion. Agents that promote bleeding, such as thrombolytics and glycoprotein IIb/IIIa inhibitors, are contraindicated. Vasodilators have been useful as therapy for vasospasm.2 Aggressive treatment includes percutaneous coronary intervention with stenting across the lesion, or even coronary artery bypass grafting.11,12
At this patient's first presentation for chest pain, there was substantial narrowing of the obtuse marginal branch. Despite no intervention at that time, this stenosis was not seen 6 months later, which suggests that the initial presentation was related to coronary vasospasm. Cabergoline is an ergot derivative, and vasospasm has been well described in association with other agents in this class of drugs.6
To our knowledge, this report is the first of an apparent relationship between cabergoline therapy and spontaneous coronary artery dissection. Coronary vasospasm from cabergoline needs to be considered in the evaluation of patients who are taking this drug and who present with ACS, especially when they are otherwise not at high risk for atherosclerotic disease.
We thank Sriramana Kanginakudru, PhD, for critical review and technical help.
Address for reprints: Nishaki Kiran Mehta, MD, Department of Internal Medicine, George Washington University, 2150 Pennsylvania Ave. NW, Washington, DC 20037